About a year ago I starting having numbness in my toes, and general soreness and achiness in my feet. Now the symptoms have intensified; another weird symptom is if I'm laying down and I flex my toes downward, they will cramp and draw & I have to rub the cramp out. I don't have diabetes and wonder what this could be? (I also sometimes have "pins and needles" in my neck and shoulders). It's making me miserable. Would appreciate some insight please.
It sounds like the beginning of a generalized peripheral neuropathy, which is an abnormality of the nerves to the limbs. It usually starts in the toes and feet and can progress upwards. As a general rule it shouldn't start in your hands until the knees are affected. Peripheral neuropathies can be caused by a long list of things with diabetes, alcohol, genetic, medications, blood-protein disorders, and rheumatological/autoimmune diseases at the top of the list. Unfortunately, in a significant percentage of patients, no cause is found after an extensive investigation and there is no cure. However, management of the symptoms can be done with medications such as neurontin and elavil.
For further evaluation, consider a neurology referral for blood work and an EMG, a test that looks at the nerves and muscles in your limbs. Good luck.
I have what I consider extremily painful foot problems. The muscles in the balls of my feet seem to gather together and it is extremily painful. If I massage or flex them in any way they freak out and go into the "freeze" mode and then that is painful. I too massage them and rock myself holding breath until it is over. Its funny listening to myself say this lol
Anyway I have MS and have no numbness in my feet at all just this pain. From what I was told having the painful nerve conductor test really only gives you the results. There is no cure therefore having the test is just to satisfy your curiosity.
I am on copaxone and doing very well. My MS symptoms are mild in my opinion. I always attributed the feet pain to my being so overweight and lack of excerise. That and sporatic fatigue (once every few months) is my problem.
I wish there was a way to fix the foot problem though so if anyone has a suggestion please let me know. (I know a few, excerise, loose weight and drink water lol)
This may not be an option that is appropriate for you at this stage, but if you actually develop foot contractions that don't relax (due to the spasticity caused by MS lesions), one option is to have botox injections in certain carefully-chosen muscles within the feet. This is done to prevent the foot deformities that can sometimes develop if the contractions are relentless - it doesn't sound like this is you right now, but it's an option that not everyone is aware of. This should only be done in the right patients.
The earlier option is medical. If the cramping is due to spasticity, one treatment is muscle-relaxing medications like Baclofen of Xanaflex. You may already be on these, or have heard of them. They're commonly used in MS and other upper motor neuron disorders. For more short-term treatment, if the cramping happens more at night (which it does for some people), you can take either these meds at bedtime, or occasionally take a benzodiazepine (like Ativan or Klonopin). Ativan and Klonopin are known most commonly as anti-anxiety meds, but they also work well as muscle relaxers and anti-spasticity drugs. Magnesium supplements are a lower-key option. Magnesium can directly relax muscle tone, but since this is something that can be bought over the counter, I should say specifically that patients need to check with their doctors first anyway, to make sure it's safe in their case and that the dose is right.
I write about these treatments only from my experience as a patient, so your doctor will have the real input on whether they're appropriate for you at this or later stages.
Thank you so much. The cramps I get last approx 20 seconds and I get the cramp maybe once a month. The pain on the balls of feet is daily and I always contributed towards my being over weight , no water intake etc.. Your comments were great and although currently I take no other med for anything other than copaxone for MS and midran for headaches as needed, I will consider a drug for spasms if and when I get to that stage.
Don't know if you are still checking this site for posts but just to let you know I have had similar symptoms since early March. I am 55 years old. 24-7 I have tingling and numbness in my toes. Also I get a burning sensation up the insides of my thighs and also some tingling across the face and forehead. I have also experienced cramping in my toes particularly in bed. I have had complete MRI's from the neck down, 2 EMG's and another conduction test where the technician put electrical impulses from my feet to my brain. ALL tests came back negative. The neurologist told me that he sees 4-6 cases a year where there is no diagnosis or cure. Sometimes it goes away on patients, sometimes not. He did have me take Neurontin at bedtime but anything above 100 mg gave me a rapid heartbeat and painful leg charlie horses. Tylenol PM allows me the best sleep.
I have numbness and cramping on the bottom of my feet towards the outside as well as the balls of my feet but only when I'm working out and only if it is cardio. (walking, running, biking, aerobics etc.) but not if I'm simply doing weight training.
Also, sometimes in the morning I cannot put weight on the balls of my feet as I get pins and needles and therefore must walk on my heels until they go away (usually only a few seconds)
I have bought arch supports at the drug store and they seem to help a little but not enough - my workouts are repeatedly interrupted because I have to stop rigth when my heartrate is at it's hightest.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.